Hail, Harris
- When
- March 17, 10:07 AM CST
- Where
- Harris County, 0.92 mi NW of Bunker Hill
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 29.740, -95.540
Penny sized hail was reported.
A severe thunderstorm produced hail across Harris County as a cold front traversed SE Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A severe thunderstorm produced hail across Harris County as a cold front traversed SE Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 17, 9:31 AM CST, 36 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1031 AM CDT Wed Mar 17 2021
.UPDATE...
Frontal boundary moving quickly east through the area this
morning. At 1015 am was near a Livingston to IAH to PSX line.
Storms over the northern counties - what was the more active
portion have waned and now have one somewhat more discrete storm
that has developed near Wharton. Looks like this storm tapping
into the greater low level moisture though the shear profile is
much poorer. Will be watching this storm closely for
intensification.
Otherwise doing to a quick update to pare back POPs in the west
and lower down the dewpoints as much drier air should mix down
across the area this afternoon.
Will extend the SCEC for the 20-60nm water this morning and
anticipate that with the afternoon package will hoist flags for
the overnight hours as stronger winds arrive and seas respond.
45/KBL/Cady
&&
.PREV DISCUSSION /Issued 344 AM CDT Wed Mar 17 2021/...
.SHORT TERM [Through Thursday]...
Surface low pres situated across the Panhandle with a dryline to
surging eastward toward I-35 early this morning. Shra and iso
tsra along this feature will begin moving into southeast Tx before
sunrise and depart to the east in the 1-3pm timeframe.
Aircraft & fcst soundings currently show some capping across the
region, which will be a limiting factor for widespread tstms
across most of the area. That said, cap may erode enough whereas
we see some sct convection develop toward mid-late morning along &
east of the US-59 & I-69 corridor. Dryline looks to advance
faster to the east across northern parts of the CWA, resulting in
the southern part possibly becoming oriented to more of a sw-ne
direction. In such case, it'd be slightly more perpendicular to
the llvl flow which might locally enhance convergence and allow
for an isolated strong storm or two as some HREF members hint at
times. Otherwise, mostly sunny, drier and breezy conditions are
expected as the dryline passes. We're starting out quite warm, and
with favorable conditions & ample sunshine...wouldn't be
surprised if we see some some locations reach highs a good bit
warmer than some guidance suggests.
Mostly clear overnight as the cold front itself makes it thru.
Very nice wx on Thurs with highs 65-70 along with low RH's. 47
.LONG TERM [Thursday Night Through Wednesday]...
Winds will continue to decrease by Thursday evening as sfc
pressure gradient relaxes. Drier and cooler conditions are
expected into the weekend as mid-level ridging and sfc high build
in across the Plains and the Great Lakes region. This will result
in pleasant weather conditions with north to northwest winds at
the sfc and mostly sunny skies. Daytime highs will be near to
slightly below normal for this time of year, with highs mainly in
the in the upper 60s to low 70s. North-northwest winds and clear
skies will allow for good radiational cooling at nights with
overnight lows in the 40s and low 50s. Lows could drop into the
upper 30s to low 40s north of I-10 Friday night into Saturday.
Pattern begins to change after Saturday as sfc high pressure shifts
east-southeast across the eastern CONUS and a couple of upper-level
troughs develops/moves over the Rockies. A wind shift to the south-
southeast is expected along with a surge of warm and moist airmass
into next week. In terms of precipitation, rain and storm chances
increase by Monday, with better chances Tue and Wed as the first
aforementioned trough and frontal boundary move through. Models
disagree on precipitation amounts and timing with the GFS suggesting
a wetter and faster solution. Uncertainty increases even more after
Tuesday with the ECMWF showing another shortwave developing at the
base of the trough during this time-frame. Confidence is still low
on details this far out; thus, have only kept chances for
precipitation Monday into Wednesday with better focus on Tuesday.
05
.AVIATION [12Z TAF Issuance]...
IFR conditions early this morning will continue as a dryline
approaches from the west. Expect shra to develop ahead of and
along the boundary as it pushes west-to-east across the region
during the mid morning thru early afternoon hours. Can't totally rule
out some embedded tstms & gusty winds at the I-45 terminals later
in the morning. Expect rapid clearing as this boundary departs
along with breezy w/nw winds for the remainder of the day. Mclr
tonight with continued breezy nw winds. 47
.MARINE...
Moderate onshore winds early this morning will shift to the west
northwest heading in late morning and early afternoon as a dryline
moves into the waters. Northwest winds will further increase
tonight as a cold front pushes through. A Small Craft Advisory
will likely be required into Thurs night esp for the Gulf waters.
Moderate offshore flow and elevated seas will continue into
Thursday night then begin weakening Friday. High pressure will
move to the east allowing onshore winds to resume should resume
late Saturday then persist into early next week.
.FIRE WEATHER...
Depending on rainfall amounts this morning, the western half of
the area could see some elevated fire wx conditions this afternoon
with RH's bottoming out in the the 25-30% range and wnw winds
15g25mph. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 79 45 67 43 66 / 80 0 0 0 0
Houston (IAH) 80 47 69 47 67 / 80 0 0 0 0
Galveston (GLS) 72 52 67 52 65 / 80 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 11 AM CDT this morning
for the following zones: Waters from Freeport to Matagorda
Ship Channel TX from 20 to 60 NM...Waters from High Island
to Freeport TX from 20 to 60 NM.
&&Special Weather Statement
National Weather Service Houston/Galveston TX
819 AM CDT Wed Mar 17 2021
TXZ163-164-176>179-198-171430-
San Jacinto TX-Madison TX-Walker TX-Grimes TX-Polk TX-Houston TX-
Trinity TX-
819 AM CDT Wed Mar 17 2021
...SPECIAL WEATHER STATEMENT...
At 818 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Morrill to 12 miles east of Bedias. Movement
was east at 40 mph.
Winds in excess of 30 mph and brief heavy downpours will be possible
with these storms.
Locations impacted include...
Huntsville, Crockett, Apple Springs, Trinity, Onalaska, Corrigan,
Groveton, Point Blank, Lovelady, Riverside, Bedias, Kennard, Latexo,
Seven Oaks, Sebastopol, Crabbs Prairie, Leggett, Pennington, Moscow
and Oakhurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Livingston, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3157 9521 3158 9517 3152 9510 3147 9510
3144 9501 3138 9495 3134 9496 3133 9490
3128 9488 3126 9490 3123 9486 3116 9485
3115 9486 3107 9460 3103 9461 3101 9466
3095 9464 3077 9471 3065 9605 3159 9530
TIME...MOT...LOC 1318Z 263DEG 35KT 3161 9509 3083 9574Special Weather Statement
National Weather Service Houston/Galveston TX
904 AM CDT Wed Mar 17 2021
TXZ177>179-199-200-212-171445-
San Jacinto TX-Walker TX-Waller TX-Northern Liberty TX-Polk TX-
Montgomery TX-
904 AM CDT Wed Mar 17 2021
...SPECIAL WEATHER STATEMENT...
At 903 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Riverside to near Waller. Movement was
northeast at 40 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Conroe, southeastern Huntsville, Cleveland, Willis, Livingston,
Pinehurst, Shepherd, Panorama Village, Magnolia, Cut And Shoot, New
Waverly, Coldspring, Point Blank, Montgomery, Goodrich, North
Cleveland, Lake Livingston State Park, West Livingston, Huntsville
State Park and Lake Conroe Dam.
LAT...LON 3049 9473 3042 9471 3015 9586 3071 9548
3078 9471 3094 9464 3049 9454
TIME...MOT...LOC 1403Z 237DEG 53KT 3081 9541 3003 9591Special Weather Statement
National Weather Service Houston/Galveston TX
1004 AM CDT Wed Mar 17 2021
TXZ211-226-227-171530-
Wharton TX-Fort Bend TX-Austin TX-
1004 AM CDT Wed Mar 17 2021
...SPECIAL WEATHER STATEMENT...
At 1004 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kendleton, or 7 miles north of Wharton, moving northeast at 50 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Southwestern Sugar Land, Rosenberg, Richmond, Wharton, Pecan Grove,
East Bernard, Wallis, Fulshear, Pleak, Simonton, Beasley, Kendleton,
Orchard, Greatwood, New Territory, Weston Lakes, Cumings, western
Riverstone and Hungerford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2943 9626 2973 9599 2975 9593 2956 9563
2931 9609
TIME...MOT...LOC 1504Z 227DEG 42KT 2942 9608Special Weather Statement National Weather Service Houston/Galveston TX 1030 AM CDT Wed Mar 17 2021 TXZ212-213-227-171615- Waller TX-Inland Harris TX-Fort Bend TX- 1030 AM CDT Wed Mar 17 2021 ...SPECIAL WEATHER STATEMENT... At 1030 AM CDT, Doppler radar was tracking a strong thunderstorm near Orchard, or near Rosenberg, moving northeast at 50 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Sugar Land, Rosenberg, Stafford, Bellaire, West University Place, Katy, Richmond, Jersey Village, Hunters Creek Village, Bunker Hill Village, Piney Point Village, Greenway / Upper Kirby Area, Spring Branch North, Greater Heights, Mission Bend, Neartown / Montrose, Town West, Near Northside Houston, Pecan Grove and Memorial Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2943 9584 2955 9604 3004 9576 2979 9533 TIME...MOT...LOC 1530Z 222DEG 42KT 2959 9589
Special Weather Statement National Weather Service Houston/Galveston TX 1039 AM CDT Wed Mar 17 2021 TXZ213-227-237-171615- Inland Brazoria TX-Inland Harris TX-Fort Bend TX- 1039 AM CDT Wed Mar 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FORT BEND...NORTHERN BRAZORIA AND SOUTH CENTRAL HARRIS COUNTIES UNTIL 1115 AM CDT... At 1038 AM CDT, Doppler radar was tracking a strong thunderstorm over Pleak, or near Rosenberg, moving northeast at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pearland, Sugar Land, Missouri City, Rosenberg, Stafford, Bellaire, West University Place, Richmond, northwestern Manvel, Hunters Creek Village, Bunker Hill Village, Piney Point Village, Midtown Houston, Greenway / Upper Kirby Area, Fresno, Neartown / Montrose, Town West, Pecan Grove, Memorial Park and University Place. PRECAUTIONARY/PREPAREDNESS ACTIONS... Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2939 9580 2952 9592 2982 9541 2953 9528 TIME...MOT...LOC 1538Z 245DEG 32KT 2951 9577
The Houston radar (KHGX), 54 km away, was scanning. The volume nearest the first event began at 16:08 UTC.
6 hail. Local standard time, as filed.
Penny sized hail was reported.
Penny sized hail was reported.
A 1-inch hailstone was documented near the intersection of Silber Rd and Memorial Dr in Houston. Hail size was estimated using comparison objects provided in a photo.
Penny sized hail was reported.
Penny sized hail was reported.
Penny sized hail was reported near the intersection of Old Katy Road and I-610. The event lasted around five minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940898, 940909, 938069, 940900, 940901, 940907.